Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 135, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 3, 2013, 10:43 AM EDT for Johnston County, Wilson County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2013, 10:43 AM EDT (14:43 UTC)
- Expired
- Sep 3, 2013, 11:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:33 AM EDT, 10 minutes earlier.
Area forecast discussion, Sep 3, 10:33 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1033 AM EDT TUE SEP 3 2013 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TODAY. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT ON WEDNESDAY AND WILL LINGER THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM TUESDAY... LATEST UPPER AIR ANALYSES SHOW THE LOW OVER SOUTHWEST QUEBEC WITH TROUGH EXTENDING SOUTH THROUGH WESTERN VA AND NC. THE BEST H25 WINDS ARE WELL TO THE NORTH...AS ARE THE BEST HEIGHT FALLS. THE 13Z RUC VORTICITY PLOT INDICATES A WEAK DISTURBANCE CURRENTLY MOVING OVER CENTRAL NC...WHICH IS LIKELY TRIGGERING THE ISOLATED SHOWERS AND THUNDERSTORMS OVER THE AREA. CURRENT SPC MLCAPE VALUES ARE 500-1000 J/KG...WITH LITTLE SHEAR AND WEAK LAPSE RATES. THE MAIN FRONTAL AXIS IS STILL OVER THE MOUNTAINS AT THIS TIME. THE UPPER-LEVEL TROUGH WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. AT THE SURFACE...STILL EXPECT THE COLD FRONT TO MERGE WITH THE STATIONARY SURFACE TROUGH OVER THE COASTAL PLAIN DURING THE AFTERNOON HOURS BEFORE MOVING SOUTHEAST AND OFFSHORE BY MIDNIGHT. FOR THE REST OF THE MORNING...THERE WILL BE A CHANCE FOR ISOLATED TO SCATTERED SHOWERS AND STORMS...MAINLY ACROSS THE EAST AND SE. -KC STILL LOOKS LIKE THE RAIN CHANCES/COVERAGE WILL BE LESS THAN WHAT WE INITIALLY THOUGHT A DAY OR TWO AGO AS BEST DPVA AND HEIGHT FALLS WILL REMAIN WELL NORTH OF CENTRAL NC. AT THE SAME TIME...LOW-LEVEL MOISTURE FLUX CONVERGENCE ALONG THE FRONT WILL WEAKEN THROUGHOUT THE DAY...OWING TO THE DEEP LAYER WESTERLY FLOW IN PLACE EAST OF THE MOUNTAINS. HAVE LOWER POPS IN THE WEST...WITH BEST CHANCE AGAIN IN THE EAST DUE TO THE TIMING OF THE FRONTAL PASSAGE COINCIDING WITH PEAK AFTERNOON HEATING AND MODERATE DESTABILIZATION. FOR MANY OF THE SAME REASONS ABOVE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. HIGHS VERY SIMILAR TO MONDAY...IN THE MID 80S NW TO LOWER 90S S/SE. LOWS TONIGHT WILL BE DRIVEN BY THE NW TO SE ADVECTION OF THE DRIER/COOLER AIRMASS INTO CENTRAL NC FROM THE NORTH. LOWS RANGING FROM THE LOWER 60S NW TO NEAR 70 S/SE. -CBL && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 300 AM TUESDAY... WEAK SFC HIGH PRESSURE WILL BECOME CENTERED OVER THE AREA ON WEDNESDAY AS THE PREVIOUS DAYS FRONT STALLS ACROSS THE GULF STATES. WEAK SHORTWAVE DISTURBANCES EMBEDDED IN THE NW FLOW ALOFT AND MOVING SOUTHEASTWARD THROUGH THE BASE OF THE EASTERN US TROUGH WILL MOVE THROUGH THE AREA BUT PROVE OF LITTLE CONSEQUENCE WITH A VERY DRY AIRMASS IN PLACE. AN ISOLATED SHOWER HOWEVER CANNOT BE RULED OUT ACROSS SOUTHERN SAMPSON COUNTY GIVEN THE POSSIBILITY OF SOME LINGERING MOISTURE AND WEAK DESTABILIZATION(500-1000 J/KG MLCAPE)ACROSS THE SOUTHEAST AND PROXIMITY TO SEA BREEZE BOUNDARY. OTHERWISE WITH NO OTHER TRIGGER...EXPECT DRY CONDITIONS WITH CONTINUED SEASONABLE TEMPERATURES BUT LOWER HUMIDITY LEVELS...ESPECIALLY INLAND OVER THE CENTRAL AND WESTERN PIEDMONT. HIGHS IN THE MID TO UPPER 80S. LOWS IN THE LOWER 60S NW TO UPPER 60S SE. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 245 AM TUESDAY... OVERALL THE LONG TERM PERIOD WILL BE CHARACTERIZED BY DRIER CONDITIONS AS THE WESTERLIES REMAIN WELL NORTH OF THE REGION AND SURFACE HIGH PRESSURE AND WEAK FLOW ALOFT AROUND A BROAD TROUGH SITUATED ACROSS THE EASTERN CONUS MOSTLY DOMINATES THE WEATHER ACROSS CENTRAL NC. ANOTHER REINFORCING SHOT OF STRONGER SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA FRIDAY INTO SATURDAY AS A SHORTWAVE IN THE WESTERLIES CROSSING OVER OVER NEW ENGLAND/NORTHERN MID ATLANTIC DRAGS ANOTHER FRONT THROUGH REGION ON THURSDAY. GIVEN THE RELATIVELY DRIER AIR IN PLACE OVER OUR REGION AND THE FACT THE BEST FORCING WILL BE WELL TO OUR NORTH...AM NOT EXPECTING ANY PRECIP WITH THE ASSOCIATED WEAK TAIL END OF THIS FRONT ON THURSDAY. HOWEVER...SOME MODELS CONTINUE TO HINT AT SOME SHOWERS AS THIS FRONT MOVES THROUGH (MAINLY ACROSS THE EAST WHERE THE BEST MOISTURE WILL BE) AND THIS TREND WILL CONTINUE TO BE MONITORED. WITH RENEWED HIGH PRESSURE AT THE SURFACE...FRIDAY AND NOW EVEN SATURDAY LOOK TO BE MOSTLY DRY. THE HIGH IS THEN PROGGED TO SHIFT OFFSHORE BY SUNDAY...BUT WITH ONLY MINIMAL MOISTURE RETURN...IT NOW APPEARS EVEN THE LATTER HALF OF THE WEEKEND WILL BE MOSTLY DRY. THEN...ANOTHER FRONT MOVING THROUGH NEW ENGLAND/NORTHERN MID ATLANTIC WILL ALLOW ANOTHER HIGH TO BUILD INTO THE REGION BY MONDAY. HOWEVER...THIS HIGH MAY BE CENTERED FAR ENOUGH TO THE NORTH WHERE ITS INFLUENCE MAY NOT BE AS GREAT AND SOME ISOLATED SHOWERS COULD DEVELOP DURING THE AFTERNOON HOURS. TEMPS WILL GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL THROUGHOUT THE ENTIRE PERIOD. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... AS OF 730 AM TUESDAY... 24-HR TAF PERIOD: ANY PATCHY MORNING FOG WILL GIVE WAY TO VFR SHORTLY AFTER DAYBREAK. ISOLATED TO SCATTERED SHOWERS/STORMS WILL ACCOMPANY A COLD FRONTAL PASSAGE THROUGH THE AREA THIS AFTERNOON...WITH THE BEST CHANCE OF CONVECTION EXPECTED NEAR THE EASTERN TERMINALS BY THE AFTERNOON. LOOKING AHEAD: ASIDE FROM A SMALL CHANCE FOR FOG AT THE FAY/RWI TERMINALS AROUND SUNRISE (08-12Z) EACH MORNING...EXPECT VFR CONDITIONS WED-FRI AS HIGH PRESSURE BUILDS INTO THE REGION. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL/VINCENT NEAR TERM...KC/CBL SHORT TERM...CBL LONG TERM...KRR AVIATION...CBL
Hazardous weather outlook, Sep 3, 4:23 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 423 AM EDT TUE SEP 3 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-040830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 423 AM EDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 3, 7:40 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
740 AM EDT TUE SEP 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 WNW FRANKLINTON 36.11N 78.49W
09/01/2013 FRANKLIN NC DEPT OF HIGHWAYS
TREE BLOWN DOWN NEAR HIGHWAY 56. TIME ESTIMATED.
&&
EVENT NUMBER RAH1300926
DJFLocal storm report, Sep 3, 7:41 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
741 AM EDT TUE SEP 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 5 ESE HILLSBOROUGH 36.03N 79.02W
09/01/2013 ORANGE NC DEPT OF HIGHWAYS
TREES BLOWN DOWN NEAR THE INTERSECTION OF NEW HOPE
CHURCH ROAD AND MT. HERMON CHURCH ROAD. TIME ESTIMATED.
&&
EVENT NUMBER RAH1300927
DJFSpecial weather statement, Sep 3, 10:06 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1006 AM EDT TUE SEP 3 2013
NCZ027-041>043-077-031445-
HARNETT-JOHNSTON-NASH-WAKE-WILSON-
1006 AM EDT TUE SEP 3 2013
...ISOLATED STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF
HARNETT...JOHNSTON...NASH...WILSON AND WAKE COUNTIES THROUGH 1045 AM
EDT...
AT 1004 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLOWERS...OR ABOUT 13 MILES NORTH OF SMITHFIELD...MOVING EAST AT 15
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF ANGIER...
ALSO MOVING EAST AT AROUND 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLAYTON... EMIT...AND
MIDDLESEX.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL LIGHTNING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 319.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 105 AND 127.
WIND GUSTS TO 40 MPH ARE CAPABLE OF BLOWING AROUND LIGHTWEIGHT
OBJECTS LEFT OUTDOORS. PERSONS ENCOUNTERING ANY HEAVY RAIN WHILE
DRIVING SHOULD REDUCE SPEED TO AVOID HYDROPLANING. MOVE INDOORS AS
STORMS MOVE NEARBY OR OVERHEAD TO HELP AVOID THE DANGERS OF
LIGHTNING.
&&
LAT...LON 3559 7801 3560 7805 3558 7807 3547 7881
3561 7889 3589 7792 3560 7791
TIME...MOT...LOC 1404Z 256DEG 12KT 3570 7835
DJFSpecial weather statement, Sep 3, 10:31 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 AM EDT TUE SEP 3 2013
NCZ027-042-043-031515-
JOHNSTON-NASH-WILSON-
1031 AM EDT TUE SEP 3 2013
...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE ACROSS PARTS OF
JOHNSTON...NASH AND WILSON COUNTIES THROUGH 1115 AM EDT...
AT 1030 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTH OF EMIT...OR ABOUT 10 MILES NORTHEAST OF SMITHFIELD...
MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KENLY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 107 AND 127.
WHEN STORMS MOVE NEARBY OR OVERHEAD...SEEK SHELTER IN A NEARBY
BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF
BLOWING AROUND LIGHTWEIGHT OBJECTS LEFT OUTDOORS. LOCALLY HEAVY RAIN
WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN IN HEAVY RAIN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3558 7790 3558 7800 3560 7805 3558 7806
3558 7827 3572 7833 3586 7796
TIME...MOT...LOC 1430Z 256DEG 12KT 3565 7823
DJFThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 10:06 AM EDT | Special Weather Statement | RAH | Wilson | 39 min |
| Sep 3, 10:31 AM EDT | Special Weather Statement | RAH | Wilson | 44 min |
| Sep 3, 11:42 AM EDT | Special Weather Statement | RAH | Franklin, Wake | 48 min |
| Sep 3, 12:17 PM EDT | Special Weather Statement | RAH | Nash | 43 min |
| Sep 3, 12:26 PM EDT | Special Weather Statement | RAH | Halifax | 49 min |
| Sep 3, 2:07 PM EDT | Special Weather Statement | RAH | Warren | 53 min |
| Sep 3, 2:44 PM EDT | Special Weather Statement | RAH | Harnett | 61 min |
| Sep 3, 3:23 PM EDT | Special Weather Statement | RAH | Harnett | 52 min |
| Sep 3, 3:50 PM EDT | Special Weather Statement | RAH | Hoke | 55 min |
| Sep 3, 4:17 PM EDT | Special Weather Statement | RAH | Wayne | 28 min |
| Sep 3, 4:19 PM EDT | Areal Flood Advisory | RAH | Hoke | 3 hr |
| Sep 3, 4:46 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 44 min |
| Sep 3, 4:54 PM EDT | Special Weather Statement | RAH | Hoke | 66 min |
| Sep 3, 5:17 PM EDT | Areal Flood Advisory | RAH | Lee | 73 min |
| Sep 3, 5:35 PM EDT | Special Weather Statement | RAH | Hoke | 40 min |
| Sep 3, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 59 min |
| Sep 3, 6:16 PM EDT | Special Weather Statement | RAH | Scotland | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.